Louisiana, 2017

Tornado in Louisiana, July 19, 2017

July 19, 2017 · NWS LCH · 1 event in 1 county or zone

An afternoon of unsettled weather produced a waterspout over Lake Palourde.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An afternoon of unsettled weather produced a waterspout over Lake Palourde.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 19, 2:12 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 2:12 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
312 PM CDT Wed Jul 19 2017

.DISCUSSION...
Wx map shows a broad sfc high over the Gulf coast states, with a
weak pressure gradient providing very light and variable winds.
High pressure aloft dominating most of the central and southern
Plains. Radar showing isolated to scattered showers over central
and southern Louisiana this afternoon with the daytime heating,
but in general less coverage today than yesterday and previous
days. With less cloud cover and thunderstorm coverage,
temperatures have risen a bit higher into the mid 90s, giving heat
index values in the 102-106 range, below the 108 advisory
criterior for the Gulf coast states NWS offices.

With high pressure aloft expected to stay over the region through
Friday, afternoon shower and thunderstorm chances expected to
remain 20-30%. Afternoon temperatures expected to remain in the
mid 90s, giving heat index values in the 102-105 range.

An upper low moving across the northern Gulf by Friday will
continue westward along the coast, slowly increasing moisture and
instability from the east. A bit early to say if the western edge
brings the increased pops by Friday afternoon over central and
south central Louisiana. This increased moisture and instability
is expected over most of the area by the weekend, reflected in the
increased pops to 50% for both Saturday and Sunday afternoons.

Gradual decrease in shower and thunderstorm chances expected
during the early part of next week as the upper level low moves
further westward into Texas and northern Mexico.

DML

&&

.MARINE...
Broad high pressure will continue over the Gulf through Friday.
This will provide light winds and nearly calm seas. Light onshore
flow is forecasted for weekend. An upper level pressure systems
will move over the western Gulf by Saturday. This will bring an
increased chance for showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  95  76  94 /  20  20  10  30
LCH  77  92  77  92 /  20  30  10  30
LFT  76  93  76  92 /  20  30  10  30
BPT  77  92  77  91 /  20  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jul 19, 2:59 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
359 AM CDT Wed Jul 19 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
200900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
359 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today especially
south of Highway 190. Best coverage of storms will be over the
lower Acadiana region. A few storms may produce torrential
downpours leading to up to an inch of rain.  Also, gusty winds to
30 mph and occasional cloud to ground lightning will be possible
with the storms. Heat indices outside of any shower and
thunderstorm activity may approach 105 especially over central
Louisiana and east texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Similar conditions are expected for Thursday and Friday with
scattered mainly daytime showers and thunderstorms. Coverage of
thunderstorms will increase on Saturday and Sunday as an upper
level low pressure system moves over the western Gulf. Conditions
may be favorable for locally heavy rainfall. Rain chances will
lessen early next week as the upper low moves west into Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-200900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
359 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms near the coast especially in
the vicinity of Vermilion Bay. Torrential rain, frequent lightning
and wind gusts to 30 knots can be expected in the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Similar conditions are expected for Thursday and Friday. Coverage
of thunderstorms will increase on Saturday and Sunday as an upper
level low pressure system moves over the western Gulf. Conditions
may be favorable for locally heavy rainfall, frequent lightning
and wind gusts to 30 knots. Rain chances will lessen early next
week as the upper low moves west into Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 19, 4:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
517 PM CDT WED JUL 19 2017

LAZ054-055-192300-
Lower St. Martin-St. Mary-
517 PM CDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES...

At 517 PM CDT, a strong thunderstorm was located over Bayou Geneve,
or over Stephensville, moving southwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morgan City, Patterson, Berwick, Stephensville, Bayou Vista, Amelia
and Patterson Memorial Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2962 9112 2961 9112 2961 9114 2959 9116
      2961 9118 2958 9122 2956 9123 2972 9140
      2985 9119 2984 9113 2980 9109 2977 9110
      2975 9109 2974 9111 2969 9110 2964 9111
      2963 9108
TIME...MOT...LOC 2217Z 044DEG 12KT 2979 9112

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Mary

When
July 19, 4:30 PM CST to 4:31 PM CST
Where
St. Mary County, 1.86 mi N of Wyandotte to 2.52 mi N of Wyandotte
Rating
EF0
Path length
0.67 mi
Path width
10 yd
Reported by
Social Media
Coordinates
29.707, -91.149

Multiple social media posts and reports from law enforcement indicated a waterspout formed over Lake Pauourde. The waterspout dissipated before reaching land.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715618.